Nebraska, 2019

Heat in Nebraska, June 30, 2019

June 30, 2019 · NWS FSD · 2 events in 2 counties and zones

With temperatures peaking in the mid to upper 90's and dew points in the lower to mid 70's, heat index values ranged from 100 to 108 during the afternoon and early evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With temperatures peaking in the mid to upper 90's and dew points in the lower to mid 70's, heat index values ranged from 100 to 108 during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 5:40 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 5:40 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
640 AM CDT Sun Jun 30 2019

.SHORT TERM...(Today and Tonight)
Issued at 420 AM CDT Sun Jun 30 2019

Another very warm day in store across the area, tempered a bit in
our north and west as a cool front slides to the east. This front
is presently located along the western edge of our CWA very early
this morning, and model consensus has it becoming oriented
roughly from Lake Andes to Madison to Marshall by late afternoon.
The eventual position of this boundary will determine high
temperatures behind the front, but current thinking has highs into
the lower to mid 90s for all but the Chamberlain to Huron to
Brookings corridor where readings will top out in the upper 80s.
Dew points should remain a touch lower than yesterday - in the
lower 70s - but still will be sufficient enough when combined with
the warm temperatures to result in afternoon heat indices of 100
to 105 through much of the southern and eastern portions of the
CWA. Because of that, retained the Heat Advisory across that area,
although added a couple of counties in southwestern MN which now
look to reach criteria.

With a strong cap across the region, the majority of the day
should be dry, but then models are suggesting thunderstorm
development to occur behind the front over central SD by late
afternoon/early evening as a weak shortwave lifts into the region
and midlevel temperatures begin to cool.

This thunderstorm activity is then anticipated to expand across
our north and west tonight. There will certainly be enough
instability to support a few severe storms, although with
relatively weak shear storms should be fairly unorganized, with
the greater threat leaning toward gusty winds. With the high CAPE
values, cannot completely rule out a large hail, though with the
warm thermal profiles this seems to be less of a risk. SPC Slight
Risk looks appropriate. Perhaps just as great of risk may be heavy
rain. With abundant moisture transport and a midlevel flow
parallel to the surface boundary, training of cells is possible,
and with model PWAT values of around 2 inches, the possibility of
high rainfall rates will have to be considered. All of this lends
support to the WPC Slight Risk of excessive rainfall for our north
and west for tonight.

.LONG TERM...(Monday through Saturday)
Issued at 420 AM CDT Sun Jun 30 2019

Unfortunately, the boundary moves very little on Monday, keeping a
thunderstorm threat across the area - especially in the afternoon
and evening as another shortwave lifts into the area. Severe storms
will again be a possibility with plenty of instability and even
greater shear, and again looking at a set up which may result in the
possibility of heavy rain on Monday night. While temperatures will
not be quite as warm on Monday, still looking at highs in the 80s
to near 90.

With boundaries meandering across our area for much of the upcoming
week, the unsettled pattern will persist through Friday, with
periodic thunderstorm chances through the period. Temperatures will
remain above normal through midweek, then perhaps falling back to
near normal for the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 640 AM CDT Sun Jun 30 2019

Potential that the post frontal environment could help generate a
brief MVFR ceiling later this morning around KHON, otherwise much
of the area will continue with VFR conditions through the period.
Will have to watch to make sure outflow pool from the large MCS
in eastern MN does not advect all the way through the KFSD area
around midday/early afternoon, but should mix out somewhat heading
westward before slowing away from the parent complex. Overall,
remains quite a bit of convective uncertainty in place, but will
generally side with the warm layer aloft to keep convection
somewhat bottled up to generally only threaten areas north of I-90
tonight, and only the KHON TAF with some brief periods of MVFR
ceilings/visibilities.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for SDZ050-056-060>071.

MN...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for MNZ072-080-081-089-090-097-098.

IA...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Chapman
Hazardous weather outlook, Jun 30, 4:04 AM CST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
504 AM CDT Sun Jun 30 2019

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ050-056-060>071-011015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Gregory-Moody-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
504 AM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Hot temperatures and high dew points will result in afternoon and
early evening heat indices of 100 to 105 degrees across the area.

Thunderstorms are expected to develop tonight, mainly north of
Interstate 90. Some of these storms could become severe with hail to
the size of quarters and wind gusts up to 70 mph. In addition, heavy
rain will be a possibility with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MNZ071-SDZ038>040-052>055-057>059-011015-
Lincoln-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-
504 AM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Warm temperatures and high dew points will result in afternoon and
early evening heat indices of 95 to 100 degrees across the area.

Thunderstorms are expected to develop tonight. Some of these storms
could become severe with hail to the size of quarters and wind gusts
up to 70 mph. In addition, heavy rain will be a possibility with
these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Dakota

When
June 30, 12:00 PM CST to 8:00 PM CST
Where
Dakota forecast zone
Reported by
ASOS
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Heat, Dixon

When
June 30, 12:00 PM CST to 8:00 PM CST
Where
Dixon forecast zone
Reported by
AWOS
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839350, 839351.